Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 55, NWS Pocatello, ID

July 22, 2004Jefferson County, Madison County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 22, 2004, 5:41 PM MDT for Jefferson County, Madison County, Idaho. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 5:41 PM MDT (23:41 UTC)
Expired
Jul 22, 2004, 6:30 PM MDT
In force
49 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 97 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.7 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 222341
SVRPIH
IDC051-065-230030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
540 PM MDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEFFERSON COUNTY IN IDAHO
  THIS INCLUDES THE CITIES OF...RIGBY...LORENZO
  SOUTHERN MADISON COUNTY IN IDAHO
  THIS INCLUDES THE CITIES OF...REXBURG...MOODY

* UNTIL 630 PM MDT

* AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MENAN...OR ABOUT
  OVER LORENZO...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROBERTS...RIRIE...LEWISVILLE...HERBERT AND ARCHER.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4383 11209 4365 11217 4361 11153 4383 11151

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:00 AM MDT, 13 hours 41 minutes earlier.

Area forecast discussion, Jul 22, 4:00 AM MDT, 13 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
400 AM MDT THU JUL 22 2004

.DISCUSSION...
LATEST SAT IR LOOP SHOWING MID LEVEL CLOUDS ACROSS SOUTHERN FCST/A
THIS MORNING AND IN FACT RADAR SHOWS ISOL SHOWERS ALONG THE UTAH
BORDER. THIS ACTIVITY ASSOCIATED WITH A 5H S/WV SLIDING ALONG THE
BORDER. PER LATEST MESOETA THIS FEATURE SHOULD TRACK SE AND SHOULD
NOT BE A PROBLEM FOR FCST/A REMAINDER OF THE MORNING HOURS. LATEST
WX MAP SHOWS SPLIT FLOW ALONG THE COAST WITH NORTHERN BRANCH OF
WESTERLYS GRAZING FCST/A. A BAGGY TROF BECOMES STATIONED ACROSS ID
AS UPPER RIDGE BUILDS ALONG COAST NEXT SEVERAL DAYS. THUS EXPECT
CONVECTION TO BE CONFINED IN TWO AREAS: THE FIRST ACROSS THE UPPER
SNAKE HIGHLANDS (ZN19) WHERE CYCLONIC NW FLOW WILL ENHANCE UPSLOPE
FOR ISOL CONVECTION. THE OTHER AREA WILL BE ALONG THE SOUTHERN
BORDER WHERE LINGERING MOISTURE WILL INTERACT WITH SEVERAL S/WVS
SLIDING ALONG BORDER. RIDGE ALONG WEST COAST WILL SLIDE INLAND AND
BE STATIONED ACROSS ID ON SUNDAY. STILL EXPECT ISOL CONVECTION
ACROSS MTNS GIVEN FCST CAPE/MOISTURE. BY EARLY NEXT WEEK THE GFS IS
FCSTING AN UPPER LOW TO TRACK INLAND ALONG THE NW COAST. THIS
FEATURE WILL SLIDE BY TO OUR NORTH ON WEDNESDAY. SYSTEM IS FCST TO
BE TOO FAR NORTH FOR TO PRODUCE SIGNIFICANT PRECIP ACROSS AREA (ISOL
POPS FOR CENTRAL MTNS). MAY SEE AN INCREASE IN SFC WINDS HOWEVER.

WINTHER

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 22, 5:00 AM MDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MDT THU JUL 22 2004

IDZ017>023-031-032-231200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
500 AM MDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 22, 5:29 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
529 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             ROBERTS                 43.72N 112.13W
07/22/2004  0.25 INCH        JEFFERSON          ID   TRAINED SPOTTER

&&

PJA

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.